Heavy Rain, Trego
- When
- July 26, 12:00 PM CST to 6:00 PM CST
- Where
- Trego County, 2.33 mi SSW of Riga
- Reported by
- COOP Observer
- Coordinates
- 38.920, -99.650
Rainfall of 2.52 inches was observed.
A multitude of minor shortwaves moved across the CWA during this two day stretch resulting in much needed rainfall. Amounts up to 3-4 inches were recorded with no particular areas being higher than the rest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A multitude of minor shortwaves moved across the CWA during this two day stretch resulting in much needed rainfall. Amounts up to 3-4 inches were recorded with no particular areas being higher than the rest. Some advisory level wind gusts from thunderstorms were also recorded with the strongest storms in the Ellis County area near Hays and Victoria.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 26, 11:00 AM CST, 1 hour earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1200 PM CDT Sun Jul 26 2020 ...updated aviation... .SHORT TERM...(Today and tonight) Issued at 100 AM CDT Sun Jul 26 2020 Pattern becomes more active late today as an upper level shortwave trough transitions east through the Dakotas into the Upper Midwest, sending a cold front southeastward into western Kansas late afternoon into this evening. Meanwhile, a series of H5 vort maxima will eject out of the southern Rockies into the Western High Plains, coinciding with the arrival of the aforementioned boundary. Despite a relatively weak flow aloft, steep low/mid level lapse rates and plentiful moisture ahead of the approaching boundary will set the stage for likely thunderstorm development late this afternoon into the evening as the front pushes into west central and portions of southwest/central Kansas. Sufficient instability present with MLCAPE in excess of 1500 to 2000 J/kg will increase severe potential somewhat, but weaker vertical shear profiles may hinder a larger hail threat. More concerning will be a heightened potential for localized flooding considering most models indicating strong QPF signals along with PW values upward of 2 inches. Prolonged periods of heavier rainfall are likely, especially with the projected slower movement of the frontal boundary across the region. A Flood Watch has already been issued for much of central Kansas with additional counties added a possibility. As for temperatures, with a late arrival of the cold front, afternoon highs are expected to reach the lower/mid 90s(F) again today. Rain cooled air combined with northerly winds behind the front will drop lows into the 60s(F) for much of the area tonight with the lower 70s(F) still possible in south central Kansas. .LONG TERM...(Monday through Saturday) Issued at 150 AM CDT Sun Jul 26 2020 Ongoing shower/thunderstorm activity is likely early Monday as a cold front sags farther south into the Texas Panhandle and western Oklahoma. In turn, concentration for higher rainfall amounts shifts closer to the Oklahoma border, especially across south central Kansas. Back to the north, precip chances are expected to dwindle throughout the day as surface high pressure slides southeast out of the Dakotas into the Central Plains. To a lesser extent, thunderstorm chances continue Tuesday and Wednesday as another upper level disturbance is forecast to move out of the Colorado Rockies into the Western High Plains in conjunction with the stalled frontal boundary to our south beginning to lift back north during the period. Unseasonably cooler temperatures are expected Monday as the aforementioned stalled frontal boundary sits to our south somewhere generally across the Texas Panhandle into western Oklahoma. Under the influence of an easterly upslope flow and likely increased cloud cover, look for afternoon highs only up into the mid/upper 70s(F) to the lower/mid 80s(F). A gradual warming trend can be expected through mid-week as the frontal boundary lifts further north, seeing more widespread 80s(F) by Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1200 PM CDT Sun Jul 26 2020 VFR is expected for this afternoon and much of the evening. Eventually, showers and thunderstorms will develop later tonight. Heavy rainfall is the main concern for the thunderstorms. Numerous showers and thunderstorms will prevail across the terminals tonight and into the morning hours. Here, IFR cigs and vis is expected with the heavy rainfall producing storms and low clouds. For winds, a fropa is expected tomorrow morning with 5-15 kt southwesterly winds becoming northeasterly in the wake of the front through the TAF pd. && .PRELIMINARY POINT TEMPS/POPS... DDC 94 67 80 61 / 50 80 80 30 GCK 92 65 78 60 / 60 80 80 30 EHA 93 65 80 62 / 60 80 80 40 LBL 94 66 82 61 / 40 60 80 40 HYS 94 66 79 60 / 60 80 60 10 P28 95 70 84 65 / 10 70 80 50 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 PM CDT this evening through Monday morning for KSZ030-031-044>046-064>066-078-079. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Sugden
Hazardous Weather Outlook National Weather Service Dodge City KS 250 AM CDT Sun Jul 26 2020 KSZ030-031-043>046-061>066-074>081-084>090-270800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 250 AM CDT Sun Jul 26 2020 /150 AM MDT Sun Jul 26 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to marginally severe thunderstorms will be possible late this afternoon through this evening with wind gusts up to 60 mph the main threat. Additionally, periods of heavy rainfall are likely with the strongest storms, increasing the potential for localized flooding. Day 1 Hazards ------------- * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Thunderstorms producing prolonged periods of heavy rainfall are expected across portions of southwest and south central Kansas early Monday, increasing the potential for localized flooding. Days 2-7 Hazards ---------------- * Monday - Flooding: Limited risk - Lightning: Significant risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through this evening, generally along and north of highway 50. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
The Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the first event began at 17:57 UTC.
17 heavy rain, 2 thunderstorm wind. Local standard time, as filed.
Rainfall of 2.52 inches was observed.
Rainfall of 2.61 inches was observed.
Rainfall of 2.28 inches was observed.
Rainfall of 2.25 inches was observed.
Rainfall of 3.50 inches was observed.
Rainfall of 5.00 inches was observed.
Rainfall of 4.70 inches was observed.
Rainfall of 3.30 inches was observed.
Rainfall of 2.40 inches was observed.
Rainfall of 2.30 inches was observed.
Rainfall of 2.85 inches was observed.
Rainfall of 4.00 inches was observed.
Rainfall of 2.00 inches was observed.
Rainfall of 2.01 inches was observed.
Rainfall of 3.80 inches was observed.
Rainfall of 3.80 inches was observed and 3.30 inches of that total fell in less than 3 hours.
Rainfall of 3.50 inches was observed.
There were several reports of 6 to 8 inch diameter tree branches blown down.
Shingles were blown off several roofs and a few trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913928, 913929, 913930, 913931, 913932, 913933, 913934, 913935, 913936, 913937, 913938, 913939, 913940, 913941, 913942, 913943, 913944, 913945, 913946.